Winter Storm, Howell
- When
- December 22, 5:00 PM CST to 11:00 PM CST
- Where
- Howell forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.774, -91.886 (the zone’s center; the record gives no point)
A winter storm system that tracked across northern Arkansas brought four to seven inches of mixed frozen precipitation to areas of south central and southeast Missouri. The storm clipped Howell and Oregon counties, bringing a combination of freezing rain, sleet, and snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A winter storm system that tracked across northern Arkansas brought four to seven inches of mixed frozen precipitation to areas of south central and southeast Missouri. The storm clipped Howell and Oregon counties, bringing a combination of freezing rain, sleet, and snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 22, 3:19 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 319 PM CST WED DEC 22 2004 .DISCUSSION... IT TURNED OUT TO BE A BATTLE BETWEEN STRONG FORCING ALOFT AND DRY AIR AT THE SURFACE. IT APPEARS AS THOUGH THE DRY AIR...AND DRY AIR ADVECTION IS GOING TO WIN OUT...SUBLIMATING THE SNOWFALL PRIOR TO HITTING THE GROUND. DEW POINTS ARE ALREADY IN THE SINGLE DIGITS...WITH SUB ZERO DEW POINTS ADVECTING IN FROM NORTHERN MISSOURI. THERES NO DOUBT HOWEVER...FORCING ASSOCIATED WITH THE SHORTWAVE OUT TO THE WEST IS QUITE STRONG...AS SUGGESTED BY WATER VAPOR IMAGERY AND I.R.. THE SYSTEM HAS WRAPPED UP NICELY AS THE GFS HAD INDICATED IN PREVIOUS RUNS...HOWEVER...IT ALSO DIDNT ACCOUNT FOR LOW LEVEL DRY AIR EATING AWAY AT THE SNOW. ONLY CHANCES FOR ACCUMULATION...NOW APPEARS TO BE IN SOUTH CENTRAL MISSOURI. LOOK FOR ADDITIONAL LIGHT ACCUMULATIONS THIS EVENING...WITH ALL PRECIP MOVING OUT OF THE REGION PRIOR TO MIDNIGHT. FURTHER TO THE NORTH AND WEST...CANT RULE OUT THE POSSIBILITY OF A FEW FLURRIES MAKING IT THROUGH THE DRY AIR...BUT THATS GOING TO BE ABOUT IT FOR THIS EVENT. THE ARCTIC AIRMASS WILL CONTINUE TO SPREAD INTO THE NATIONS MID SECTION THROUGH FRIDAY. VERY COLD TEMPERATURES WILL OCCUR...WITH OVERNIGHT LOWS TONIGHT AND THURSDAY NIGHT INTO THE SINGLE DIGITS. GIVEN THE EXPECTED NORTHERLY WINDS OF AROUND 10MPH...WIND CHILL VALUES WILL BOTTOM OUT BETWEEN ZERO AND -10. THOUGHT ABOUT ISSUING A WIND CHILL ADVISORY...HOWEVER THE CRITERIA IS -10...SO IT WILL BE MARGINAL. FOR TOMORROW...LOOK FOR A MIX OF SUN AND CLOUDS WITH VERY COLD TEMPERATURES. GIVEN THE PERSISTENCE OF COLD AIR ADVECTION...AFTERNOON HIGHS WILL BE LIMITED TO THE UPPER TEENS TO LOWER 20S. THURSDAY NIGHTS LOWS MAY BE SLIGHTLY COOLER THAN TONIGHTS WITH LOWS IN THE SINGLE DIGITS. HIGH PRESSURE WILL SAG SOUTH OF THE OZARKS BY FRIDAY AFTERNOON...AND THERE WILL BE A SLIGHT CHANCE FOR A RETURN OF SOUTHERLY WINDS. HOWEVER...SIGNIFICANT WARM AIR ADVECTION WONT COMMENCE UNTIL SATURDAY. EXTENDED FORECAST (DAY 3-DAY 7 SATURDAY THROUGH WEDNESDAY) THERE ARE NO BIG CHANGES TO THE EXTENDED FORECAST WHICH CONTINUES TO ADVERTISE A WARMING TREND. STILL SOME LARGE DISCREPANCIES BETWEEN MED RANGE MODELS BY DAYS 6-7....BUT ALL STILL ADVERTISE A BIG PATTERN CHANGE...WITH TROUGHING DEVELOPING OVER THE NE PACIFIC EARLY NEXT WEEK. GENERALLY FOLLOWED THE ECMWF WHICH IS ALSO SUPPORTED BY THE LATEST AVAILABLE NOGAPS AND CANADIAN MODEL RUNS WHICH DEVELOP A CUTOFF LOW OFF THE WEST COAST EARLY NEXT WEEK. THE GFS CONTINUES TO BE MUCH MORE PROGRESSIVE AND DEVELOPS A STRONG STORM SYSTEM OVER THE CENTRAL PLAINS TUE NIGHT-WED AS SHORTWAVE ENERGY MOVES INTO THE ROCKIES. SURFACE RIDGE AXIS EXTENDING FROM THE GREAT LAKES TO TX WILL BE OVERHEAD EARLY SAT MORNING...THEN WILL SHIFT SLOWLY EAST-SOUTHEAST WITH TIME ALLOWING A S-SW RETURN FLOW TO DEVELOP. INITIALLY...RIDGING ALONG THE GULF COAST WILL BLOCK ANY KIND OF SIGNIFICANT MOISTURE RETURN...SO DRY AND GRADUALLY MILDER CONDITIONS ARE EXPECTED OVER THE UPCOMING WEEKEND AND EARLY NEXT WEEK. UPPER TROUGH OFF THE WEST COAST...AND LARGE FLAT RIDGE OVER THE CENTRAL AND EASTERN CONUS WILL ALLOW AN UPPER LEVEL SOUTHWEST FLOW REGIME TO DEVELOP BY MIDWEEK. HAVE ADDED SLIGHT RAIN CHANCES WED WITH GULF FINALLY STARTING TO OPEN UP AND THE POSSIBILITY OF MINOR SHORTWAVES PROGRESSING THROUGH THE REGION. .AVIATION... FOR THE 18Z TAFS...UPDATED...NORTH WINDS CONTINUE TO ADVECT DRY AIR SOUTHWARD INTO CENTRAL AND SOUTHERN MO. DESPITE UPPER LEVEL SYSTEM MOVING THROUGH EASTERN OK...ANY PRECIP THAT IS FALLING IS NOT REACHING THE GROUND FOR THE MOST PART. AREAS ALONG THE SOUTHERN MO BORDER MAY SEE A BRIEF PERIOD OF MODERATE SNOW THROUGH EARLY EVENING WITH LOCAL IFR CIGS/VIS. KUNO HAS 1/4-1/2 MILE IN SNOW AS OF 3 PM. 18Z TAFS FOR KSGF/KJLN WILL BE VFR THROUGH THE PERIOD. GUSTY NORTH WINDS WILL CONTINUE INTO THE NIGHT TIME HOURS. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...WINTER STORM WARNING IN EFFECT THROUGH 10 PM TONIGHT FOR SHANNON...HOWELL...AND OREGON COUNTIES OF SOUTH CENTRAL MISSOURI. SNOW ADVISORY IN EFFECT THROUGH 10 PM FOR TANEY...DOUGLAS...AND OZARK COUNTIES. KS...NONE. CRAMER / DSA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1228 PM CST WED DEC 22 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231200- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 1228 PM CST WED DEC 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SNOW AREAS AFFECTED AND TIMING: ACCUMULATING SNOW WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING ALONG AND SOUTH OF A LINE FROM BRANSON TO EMINENCE MISSOURI. DISCUSSION: AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO APPROACH THE REGION THIS AFTERNOON. SNOW WILL LIKELY AFFECT AREAS OF EXTREME SOUTHERN MISSOURI...ENDING PRIOR TO MIDNIGHT TONIGHT. ACCUMULATIONS ON THE ORDER OF ONE TO FOUR INCHES ARE POSSIBLE ALONG AND SOUTH OF A LINE FROM BRANSON TO EMINENCE MISSOURI. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A BITTERLY COLD ARCTIC AIRMASS WILL SETTLE ACROSS THE REGION LATE THIS WEEK. TEMPERATURES WILL FALL INTO THE SINGLE DIGITS WITH WIND CHILL VALUES WELL BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. CRAMER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
441 PM CST WED DEC 22 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY SNOW 3 SW WINONA 36.99N 91.37W
12/22/2004 3.0 INCH SHANNON MO CO-OP OBSERVER
NEAR WHITE OUT CONDITIONS. 2-3 OF SNOW IN THE PAST HOUR
AND A HALF.
IZZIThe national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425869, 5425870.